Tennessee, 2012Hail and Damaging Wind in Tennessee, March 31, 2012
March 31, 2012 · NWS HUN · 5 events in 2 counties and zones
A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon hours across southern middle Tennessee, which dropped south into northern and central Alabama during the late afternoon and evening hours. A couple of the supercell storms produced large hail and isolated wind damage in Lincoln and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon hours across southern middle Tennessee, which dropped south into northern and central Alabama during the late afternoon and evening hours. A couple of the supercell storms produced large hail and isolated wind damage in Lincoln and Moore Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 12:06 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 31, 12:06 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT SAT MAR 31 2012
.UPDATE...
FOR 18Z AVIATION DISCUSSION AND TO HIGHLIGHT SEVERE WEATHER THREAT.
&&
.DISCUSSION...
ENVIRONMENT CONTINUES TO LOOK RIPE FOR SEVERE WEATHER THREAT THIS
AFTERNOON AS AREA OBSERVATIONS SHOW A GOOD AMOUNT OF LOW LEVEL
MOISTURE /MID 60S DEWPOINTS/ AND STORMS ARE NOW BEGINNING TO DEVELOP
IN MIDDLE TENNESSEE AND MOVE TOWARD THE AREA. EXPECT THE WARM AND
UNSTABLE AIRMASS TO CONTINUE THROUGH THE AFTERNOON...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.
JLL
&&
.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS ARE LARGELY EXPECTED THROUGH THE EVENING...HOWEVER ANY
SHOWER OR THUNDERSTORM THAT DEVELOPS OVER THE TERMINAL WILL BE
CAPABLE OF QUICKLY REDUCING CIGS/VIS. FOG IS AGAIN EXPECTED
TONIGHT...AND ITS MAGNITUDE WILL LARGELY BE DEPENDENT ON RAINFALL
THIS AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED AGAIN SUNDAY MORNING.
JLL
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 11:57 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT SAT MAR 31 2012
ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 PM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL DRIFT SOUTH TOWARD THE TENNESSEE VALLEY THIS
AFTERNOON...TRIGGERING SCATTERED THUNDERSTORMS ACROSS MUCH OF THE
AREA. SOME OF THESE STORMS WILL BE SEVERE...CAPABLE OF LARGE HAIL
AND DAMAGING WINDS.
THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS SOUTHERN MIDDLE
TENNESSEE AND EXTREME NORTHWEST ALABAMA BETWEEN 1 PM AND 4 PM...AND
ACROSS THE REMAINDER OF NORTHERN ALABAMA BETWEEN 3 PM AND 7 PM.
THUNDERSTORMS WILL RAPIDLY DIMINISH IN COVERAGE AND STRENGTH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY.
SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.
SEVERAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE
THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ON TUESDAY. LARGE HAIL AND GUSTY WINDS WILL
BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF HAIL AND WINDS WILL
BE GREATLY APPRECIATED.
CCC/JLL
In the hours before
Special weather statement, Mar 31, 1:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT SAT MAR 31 2012
TNZ076-096-097-311930-
FRANKLIN-LINCOLN-MOORE-
204 PM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 230 PM CDT...
AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF SEVERE THUNDERSTORMS IN MAURY...MARSHALL...AND
BEDFORD COUNTIES IN TENNESSEE. THESE STORMS ARE TRACKING SOUTHEAST
AT 20 MPH.
THESE STORMS ARE PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS.
PEOPLE IN LINCOLN...MOORE AND NORTHWESTERN FRANKLIN COUNTIES...
INCLUDING THE CITIES OF PETERSBURG...CHESTNUT RIDGE...MCBURG...
BOONSHILL...BELLEVILLE...HOWELL...DELLROSE...BOONEVILLE...MIMOSA AND
HARMS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3535 8624 3534 8620 3537 8615 3534 8602
3499 8674 3505 8684 3526 8683 3526 8675
3531 8668 3533 8661 3537 8659 3536 8649
3533 8645 3533 8642 3535 8641 3542 8626
TIME...MOT...LOC 1901Z 313DEG 19KT 3555 8619 3521 8690Hail, Moore
- When
- March 31, 1:45 PM CST to 1:48 PM CST
- Where
- Moore County, 3.14 mi ENE of Chestnut Ridge
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.350, -86.500
Quarter sized hail was reported in the eastern portion of the Chestnut Ridge community.
Hail, Lincoln
- When
- March 31, 3:00 PM CST to 3:03 PM CST
- Where
- Lincoln County, Kelso
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.130, -86.470
Quarter sized hail was reported.
Hail, Lincoln
- When
- March 31, 4:20 PM CST to 4:23 PM CST
- Where
- Lincoln County, 3.45 mi WSW of Bledsoe
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -86.640
Quarter sized hail was reported.
Thunderstorm Wind, Moore
- When
- March 31, 4:35 PM CST to 4:38 PM CST
- Where
- Moore County, 4.56 mi E of Chestnut Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.320, -86.470
Trees and power lines were knocked down on Highway 129 near the Bedford County line. Time estimated by radar.
Hail, Moore
- When
- March 31, 4:45 PM CST to 4:48 PM CST
- Where
- Moore County, 2.82 mi W of Lois
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -86.420
Quarter sized hail was reported on Highway 50 near the Lincoln County line. Time estimated by radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 31, 20121 death · 1 injured · 1 event
- Hail in Georgia, March 31, 2012$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 31, 2012$9,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Tennessee, March 31, 2012$17,000 · 2.75 in hail · 27 events
- High Wind and Strong Wind in Nevada, March 31, 2012$40,000 · 66 kt wind · 4 events
- Hail and Damaging Winds in Alabama, March 31, 20123 in hail · 31 events
- Hail in South Carolina, March 31, 20121.75 in hail · 25 events
- Flash Flooding and Hail in Mississippi, March 31, 20121.75 in hail · 24 events
- Hail in Iowa, March 31, 20122.5 in hail · 20 events
- Wildfire and Hail in Florida, March 31, 2012$7,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Tennessee, March 31, 20121.75 in hail · 9 events
- High Wind in Utah, March 31, 201287 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371140, 371141, 371142, 371144, 371143.